Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 15, 2021, 3:29 PM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 3:29 PM MDT (21:29 UTC)
- Expired
- Aug 15, 2021, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
- Hail
- 0.75 in
- Wind
- 40
The radar
The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WWUS85 KABQ 152129
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sun Aug 15 2021
NMZ214-217-152200-
Southern Sangre de Cristo Mountains-Espanola Valley-
329 PM MDT Sun Aug 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND WEST CENTRAL MORA
COUNTIES THROUGH 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penasco, or 14 miles east of Chimayo, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Truchas, Llano, Llano Largo, Ojo Sarco, Rodarte and Chamisal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
&&
LAT...LON 3617 10579 3614 10556 3591 10552 3594 10588
TIME...MOT...LOC 2129Z 004DEG 16KT 3608 10568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:49 PM MDT, 40 minutes earlier.
Area forecast discussion, Aug 15, 2:49 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 249 PM MDT Sun Aug 15 2021 .SYNOPSIS... Daily rounds of shower and thunderstorm activity are forecast over the next several days. The most active day of the week is expected on Monday with widespread storms. Locally heavy rainfall will be possible, and a few storms may even become strong to severe. Thunderstorm chances Tuesday through Thursday will mainly favor areas along and south of Interstate 40 and along and west of Interstate 25. A drying trend looks to be possible Friday and into next weekend. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Showers and thunderstorms have developed over the northern mountains this afternoon and these storms will expand in coverage before shifting southward early this evening. Some storms may produce small hail, gusty winds and heavy rainfall. Most CAMs suggest that the precipitation should make it into at least northern portions of the ABQ metro but will struggle to get much further south. However, strong and gusty outflow winds ahead of the precipitation will likely impact the entire metro area. Most precipitation will taper off by midnight, but a few showers or thunderstorms may persist overnight. Monday continues to look quite active with both the threat for heavy rainfall and flash flooding, as well as severe weather. An upper level trough will slide down the eastern plains of CO early in the morning, before slowly sliding southward over NM during the afternoon and evening. Showers and thunderstorms will likely develop over the high terrain by the late morning hours, before again shifting south or southeast through the afternoon and evening. Modest to steep mid level lapse rates (at least across the northern half of the state), will aid in high rainfall rates. This combined with slow storm motions will enhance rainfall amounts in any one area. Furthermore, MLCAPE values should increase to between 1000 and 2000 J/KG thanks to continued high low level moisture, but 0-6km shear values will generally be 25kt or less, limiting storm organization. Multicellular clusters may develop as storms shift southward with brief bouts of hail and/or strong to damaging winds. Heavy rainfall with remain a threat through the evening. The trough is slow to exit the state Monday night, so storms may linger across southern and southeastern portions of the CWA overnight. 34 LONG TERM...(TUESDAY THROUGH SUNDAY)... By Tuesday, the weak upper-level trough will continue to track slowly southward through eastern NM with the trough axis roughly stretched NE-SW from Quay County through Socorro County. This trough will keep shower and thunderstorm activity continuing into Tuesday evening, especially for areas along and south of I-40 where PWATs are forecast to remain above an inch. Models indicate this trough exits into the TX Panhandle by Tuesday evening with drier air behind it limiting storm chances across the east Tuesday night and into Wednesday. Meanwhile, a strong upper-level low will begin to move inland into the PacNW by Tuesday. This low deepens over ID Tuesday evening where it remains through at least Wednesday. A moisture plume developing over eastern AZ/western combined with sufficient instability and lift will increase storm chances for areas along and west of the central mountain chain for mid-week. Low confidence remains after Wednesday as models have not been consistent in what happens with the aforementioned low. The GFS weakens and ejects the low onto the northern plains by Thursday afternoon, introducing drier westerly flow over NM quicker than the other models. The Canadian continues to deepen the low over NV where it stays through Friday. The ECMWF is somewhere in-between which keeps increased storm chances over much of the area through Thursday before setting up drier westerly flow. Regardless, an active pattern looks to persist through most of the work week, but drier conditions are possible Friday and through the weekend. 15 && .FIRE WEATHER... Fire weather concerns remain minimal for the next seven days. Showers and thunderstorms will move southward off the northern mountains this evening, then a more active day is in store for Monday with numerous thunderstorms expected. Gusty winds will be possible with thunderstorm outflow boundaries both today and Monday. Drier air will filter into the state from the north on Tuesday, and as a result, much less convection is expected. Models remain at odds with the timing and orientation of the trough crossing the Intermountain West mid to late week. Initially, it may bring another increase of showers and thunderstorms to western NM on Wednesday, but after it passes, drier air should move into the area (perhaps by Friday), once again limiting storm coverage. Otherwise, temperatures will remain near to below normal for the next week. Poor ventilation is expected for much of western and central NM on Monday and Tuesday. 34 && .AVIATION... 18Z TAF CYCLE Lingering low clouds and fog have finally eroded this morning. Cu are forming across the northern mountains currently, and should see thunderstorm development there by 19-20Z. These storms are expected to shift slowly southward toward KSAF, KAEG and KABQ this evening. Gusty outflows are likely, while MVFR cigs/vsbys are possible in heavy rain. KFMN, KGUP and KLVS may also be impacted by storms late this afternoon and evening though confidence is slightly lower at those terminals. Much of the storm activity will decrease by 06Z, but a few showers or storms may linger overnight. A more active day is expected on Monday. 34 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 89 58 92 / 30 20 5 10 Dulce........................... 50 84 47 86 / 50 80 20 30 Cuba............................ 55 80 51 81 / 60 70 40 20 Gallup.......................... 56 85 51 84 / 20 60 20 30 El Morro........................ 53 79 49 79 / 30 70 50 40 Grants.......................... 55 81 49 81 / 30 70 50 30 Quemado......................... 55 80 53 79 / 30 70 60 70 Magdalena....................... 57 78 55 78 / 20 70 70 50 Datil........................... 54 76 51 76 / 20 80 60 60 Reserve......................... 57 83 55 82 / 20 80 50 70 Glenwood........................ 61 83 60 82 / 20 70 40 70 Chama........................... 47 75 46 79 / 60 80 20 30 Los Alamos...................... 57 77 55 79 / 70 80 50 30 Pecos........................... 55 75 53 77 / 50 80 60 30 Cerro/Questa.................... 45 75 45 79 / 70 80 30 30 Red River....................... 44 66 41 71 / 70 80 30 30 Angel Fire...................... 42 70 38 73 / 70 80 30 30 Taos............................ 50 79 47 82 / 70 80 30 30 Mora............................ 50 71 48 76 / 60 80 40 30 Espanola........................ 58 84 56 85 / 70 70 40 20 Santa Fe........................ 57 80 54 81 / 70 80 50 30 Santa Fe Airport................ 56 82 53 84 / 60 70 50 20 Albuquerque Foothills........... 62 83 60 85 / 50 60 60 20 Albuquerque Heights............. 64 85 62 87 / 50 60 50 20 Albuquerque Valley.............. 63 87 61 89 / 50 60 50 20 Albuquerque West Mesa........... 64 85 61 88 / 50 60 50 20 Belen........................... 63 87 61 89 / 30 60 60 20 Bernalillo...................... 61 88 60 89 / 50 60 50 20 Bosque Farms.................... 62 86 60 89 / 40 60 60 20 Corrales........................ 63 88 61 90 / 50 60 50 20 Los Lunas....................... 62 87 60 89 / 30 60 60 20 Placitas........................ 59 83 57 85 / 60 70 50 20 Rio Rancho...................... 63 87 60 89 / 50 60 50 20 Socorro......................... 63 86 61 87 / 10 50 60 30 Sandia Park/Cedar Crest......... 58 78 55 79 / 60 70 60 30 Tijeras......................... 59 82 55 81 / 50 70 60 30 Edgewood........................ 56 80 52 81 / 50 70 60 20 Moriarty/Estancia............... 55 81 51 82 / 50 60 60 20 Clines Corners.................. 55 76 53 76 / 40 80 60 30 Mountainair..................... 56 78 54 78 / 30 70 60 30 Gran Quivira.................... 56 77 56 76 / 20 70 60 40 Carrizozo....................... 59 79 60 79 / 5 60 60 40 Ruidoso......................... 53 72 54 73 / 10 80 60 60 Capulin......................... 53 76 52 79 / 40 60 20 10 Raton........................... 53 82 51 83 / 40 60 20 20 Springer........................ 55 79 51 83 / 40 70 30 20 Las Vegas....................... 52 75 51 77 / 50 80 50 30 Clayton......................... 61 83 59 86 / 30 40 20 10 Roy............................. 57 77 55 80 / 30 60 40 20 Conchas......................... 63 85 61 85 / 30 50 50 20 Santa Rosa...................... 61 82 60 82 / 20 50 60 20 Tucumcari....................... 63 87 63 85 / 20 30 50 10 Clovis.......................... 62 84 61 80 / 10 40 50 30 Portales........................ 63 85 62 82 / 10 40 50 30 Fort Sumner..................... 63 84 63 83 / 10 40 50 20 Roswell......................... 66 87 66 84 / 5 30 50 30 Picacho......................... 60 79 60 77 / 5 50 50 40 Elk............................. 56 75 57 74 / 5 60 50 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 15, 3:56 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 356 AM MDT Sun Aug 15 2021 NMZ201>241-161030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 356 AM MDT Sun Aug 15 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Locally heavy rainfall and localized flash flooding will continue to be a threat this afternoon and evening, mainly in and near the northern mountains southward to the middle Rio Grande Valley. A few strong storms are possible over and near the northern mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of locally heavy rainfall and localized flash flooding continues for much of the forecast area Monday afternoon and evening. Isolated strong to perhaps briefly severe storms are possible. An active monsoon pattern continues Tuesday through Thursday with the threat for locally heavy rainfall and flash flooding mainly for western and central NM. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Aug 15, 2:13 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Sun Aug 15 2021
NMZ212-214-218-152045-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
213 PM MDT Sun Aug 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN SAN MIGUEL
AND EAST CENTRAL SANTA FE COUNTIES THROUGH 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glorieta, or 8 miles east of Santa Fe, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Santa Fe, Eldorado At Santa Fe, Pecos, Canada De Los Alamos,
Lamy, Glorieta and Rowe.
This includes the following highways...
Interstate 25 between Mile Markers 283 and 311.
Highway 285 between Mile Markers 286 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3572 10589 3570 10567 3545 10561 3550 10607
TIME...MOT...LOC 2013Z 007DEG 14KT 3564 10580
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 15, 2:23 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT Sun Aug 15 2021
NMZ213>215-152100-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-
223 PM MDT Sun Aug 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN TAOS,
NORTHWESTERN MORA AND SOUTHWESTERN COLFAX COUNTIES THROUGH 300 PM
MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shady Brook, or 11 miles east of Taos, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Angel Fire, Shady Brook, Vietnam Veterans Memorial State Park and
Black Lake.
This includes Highway 64 between Mile Markers 260 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3646 10547 3644 10525 3620 10523 3623 10556
TIME...MOT...LOC 2023Z 006DEG 7KT 3638 10538
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 15, 2:47 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT Sun Aug 15 2021
NMZ203-210-152115-
Far Northwest Highlands-Tusas Mountains Including Chama-
247 PM MDT Sun Aug 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL RIO
ARRIBA COUNTY THROUGH 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Chama, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chama, Tierra Amarilla, Heron Lake State Park, El Vado Lake State
Park, Brazos, El Vado, Monero, La Puente, Rutheron and Los Ojos.
This includes Highway 64 between Mile Markers 141 and 160, and
between Mile Markers 170 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10687 3699 10663 3655 10647 3658 10704
3700 10688
TIME...MOT...LOC 2046Z 006DEG 49KT 3693 10678
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 15, 3:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sun Aug 15 2021
NMZ214-217-152200-
Southern Sangre de Cristo Mountains-Espanola Valley-
329 PM MDT Sun Aug 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND WEST CENTRAL MORA
COUNTIES THROUGH 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penasco, or 14 miles east of Chimayo, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Truchas, Llano, Llano Largo, Ojo Sarco, Rodarte and Chamisal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
&&
LAT...LON 3617 10579 3614 10556 3591 10552 3594 10588
TIME...MOT...LOC 2129Z 004DEG 16KT 3608 10568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:13 PM MDT | Special Weather Statement | ABQ | Santa Fe | 32 min |
| Aug 15, 2:23 PM MDT | Special Weather Statement | ABQ | Taos | 37 min |
| Aug 15, 2:47 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 28 min |
| Aug 15, 3:01 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Aug 15, 3:47 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Aug 15, 4:19 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 26 min |
| Aug 15, 4:24 PM MDT | Special Weather Statement | ABQ | San Juan | 36 min |
| Aug 15, 4:40 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Aug 15, 4:43 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Aug 15, 4:50 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Aug 15, 4:58 PM MDT | Special Weather Statement | ABQ | Sandoval | 32 min |
| Aug 15, 5:13 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Aug 15, 5:28 PM MDT | Special Weather Statement | ABQ | Los Alamos | 32 min |
| Aug 15, 5:39 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 3 hr |
| Aug 15, 5:43 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Aug 15, 5:55 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.